Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 6, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2023, 7:26 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 7:26 PM MST (02:26 UTC)
- Expired
- Aug 6, 2023, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 210 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 3430 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
555
WGUS55 KTWC 070226
FFWTWC
AZC023-070530-
/O.NEW.KTWC.FF.W.0006.230807T0226Z-230807T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
726 PM MST Sun Aug 6 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Santa Cruz County in southeastern Arizona...
* Until 1030 PM MST.
* At 726 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. An automated rain gauge near
Patagonia reported 0.91 inches of rainfall in 15 minutes. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Patagonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3165 11075 3163 11068 3151 11066 3146 11069
3150 11082 3159 11082
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
GLZ2 follow-up statements
489
WGUS75 KTWC 070301
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
801 PM MST Sun Aug 6 2023
AZC023-070530-
/O.CON.KTWC.FF.W.0006.000000T0000Z-230807T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
801 PM MST Sun Aug 6 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST THIS
EVENING FOR NORTHEASTERN SANTA CRUZ COUNTY...
At 801 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1.3 and 2.5 inches of rain have fallen.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Patagonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3165 11075 3163 11068 3151 11066 3146 11069
3150 11082 3159 11082
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
GLZ563
WGUS75 KTWC 070530
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
1030 PM MST Sun Aug 6 2023
AZC023-070540-
/O.EXP.KTWC.FF.W.0006.000000T0000Z-230807T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
1030 PM MST Sun Aug 6 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN SANTA CRUZ
COUNTY...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 3165 11075 3163 11068 3151 11066 3146 11069
3150 11082 3159 11082
$$
GLZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM MST, 4 hours 41 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MST, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 245 PM MST Sun Aug 6 2023 .SYNOPSIS...Not as hot this upcoming week with a daily chance of showers and thunderstorms. && .DISCUSSION...The moisture push we had overnight has been nice but still dealing with warm mid-level temperatures around -2 to -3 per last POES satellite derived data. Latest HRRR and UofA WRF runs still highlighting Santa Cruz and SW Cochise counties, mainly the Santa Rita and Huachuca mountains this evening. Any outflows pushing from these storms will struggle to develop additional storms with most of the isolated activity that does develop this evening staying south of a Kitt Peak to Benson line. With the upper high sliding a little further east, it will not be as hot this upcoming week with highs running a few degrees above normal. Relatively active convective week ahead with daily 10% to 40% chances then drying out next weekend and unfortunately heating back up. && .AVIATION...Valid through 08/00Z. Chance of -SHRA/-TSRA with clouds bases 8k-10k ft AGL until 07/04z across Santa Cruz and SW Cochise county impacting KOLS and KALK. Otherwise SKC conds. Chance of afternoon -SHRA/-TSRA across most of the area Monday. SFC winds NWLY at 10-15 kts with gusts up to 25 kts possible until 07/03Z. Otherwise SFC winds will be variable and remain under 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There was a moisture increase this morning which will remain across the area much of the upcoming week. This will lead to daily chances of showers and thunderstorms, although not everybody will be getting wetting rains. Temperatures will not be as hot this week, generally a few degrees above normal. Drying out once again next weekend with temperatures heating back up again. && .CLIMATE...The low temperature at the Tucson airport this morning was a very warm 85 degrees. This ties for the warmest August low on record, which first occurred on August 1, 1902 and was later tied on August 1, 1914. The consecutive day streak of highs 100 degrees or hotter in Tucson stands at 52 days. The probabilities each day this upcoming week of NOT hitting 100 degrees is less than 10%. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST this evening for AZZ501>509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 6, 4:31 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
431 PM MST Sun Aug 6 2023
AZZ503-504-513-070015-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
431 PM MST Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Pima
and north central Santa Cruz Counties through 515 PM MST...
At 430 PM MST, Doppler radar was tracking a strong thunderstorm near
Green Valley, moving north at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Green Valley, Amado, Madera Canyon and Arivaca Junction.
This includes Interstate 19 between mile markers 26 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3167 11089 3166 11113 3194 11109 3189 11078
TIME...MOT...LOC 2330Z 192DEG 4KT 3177 11098
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
WJMSpecial weather statement, Aug 6, 7:01 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
701 PM MST Sun Aug 6 2023
AZZ503-504-070245-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
701 PM MST Sun Aug 6 2023
...A strong thunderstorm will impact portions of east central Pima
County through 745 PM MST...
At 700 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Pascua Pueblo Yaqui Reservation, or 9 miles northwest
of Sahuarita, moving north at 5 to 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Drexel Heights, Three Points, Pascua Pueblo Yaqui
Reservation, Summit, Valencia West and San Xavier Mission.
This includes the following highways...
Interstate 10 between mile markers 271 and 272.
Interstate 19 between mile markers 44 and 57.
Route 86 between mile markers 151 and 158.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3191 11098 3190 11121 3214 11134 3210 11081
TIME...MOT...LOC 0200Z 181DEG 7KT 3200 11112
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 5:12 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 48 min |
| Aug 6, 5:23 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:40 PM MST | Flash Flood Warning | TWC | Cochise, Santa Cruz | 3 hr |
| Aug 6, 5:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 35 min |
| Aug 6, 6:40 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 65 min |
| Aug 6, 7:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 6, 7:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 7, 12:52 PM MST | Dust Storm Advisory | TWC | Cochise | 3 hr |
| Aug 7, 12:55 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 35 min |
| Aug 7, 1:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 44 min |
| Aug 7, 1:02 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 1:21 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 7, 1:25 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 33 min |
| Aug 7, 1:27 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Aug 7, 1:30 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 1:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Aug 7, 1:56 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 34 min |
| Aug 7, 2:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 25 min |
| Aug 7, 2:32 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 43 min |
| Aug 7, 3:09 PM MST | Severe Thunderstorm Warning | TWC | Graham | 51 min |
| Aug 7, 3:57 PM MST | Severe Thunderstorm Warning | TWC | Graham | 48 min |
| Aug 7, 3:59 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Aug 7, 4:25 PM MST | Flash Flood Warning | TWC | Graham | 3 hr |
| Aug 7, 4:29 PM MST | Severe Thunderstorm Warning | TWC | Pima | 28 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.